Severe dermatitis tied to dupilumab-associated conjunctivitis

09/06/2018

By David Douglas

NEW YORK (Reuters Health) - Severe disease at baseline may be one of the factors associated with the development of conjunctivitis following treatment of atopic dermatitis with dupilumab, according to a small retrospective study.

"Dupilumab is an important treatment option for patients with moderate or severe uncontrolled atopic dermatitis," Dr. Peter A. Lio of Northwestern University, in Chicago, told Reuters Health by email. "Fortunately, it has relatively few side effects, but conjunctivitis remains an important issue for some, and can even be severe enough to necessitate stopping the medication."

To examine possible risk factors for developing the side effect, Dr. Lio and colleagues analyzed data on 142 patients who had received dupilumab treatment. This consisted of a 600-mg injection of dupilumab as a loading dose and a 300-mg injection every two weeks thereafter.

The team identified 12 patients who developed conjunctivitis after a mean of 15.8 weeks of treatment, they report in JAMA Dermatology, online August 29. Nine of these patients had a score of 4 on the 5-point Investigator Global Assessment (IGA) scale, which ranges from 0 for clear to 4 for severe atopic dermatitis.

All patients showed an improvement in their dermatitis at the time of conjunctivitis diagnosis - there was a mean decrease of 0.8 points in their IGA score and a mean reduction of 47.8% in body surface affected.

One patient temporarily halted and two permanently discontinued therapy because of severe conjunctivitis. Two of these patients also had hay fever which was not seen in any other patients in the group. The one who temporarily discontinued had a history of asthma.

"Severe conjunctivitis was more likely to develop in patients with more severe atopic dermatitis in our experience, and frustratingly, particularly in those who had a good response to the dupilumab," said Dr. Lio. "We hope that our experience adds to the knowledge so that we can continue to identify risk factors so that conjunctivitis can be avoided altogether."

SOURCE: https://bit.ly/2NRut10

JAMA Dermatol 2018.

(c) Copyright Thomson Reuters 2018. Click For Restrictions - https://agency.reuters.com/en/copyright.html
Source: